Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 22, NWS Dodge City, KS

May 4, 1999Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 4, 1999, 5:04 PM CDT for Rush County, Kansas. It was in force for 16 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 4, 1999, 5:04 PM CDT (22:04 UTC)
Expired
May 4, 1999, 5:20 PM CDT
In force
16 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Rush County, KS

The radar

The Dodge City radar (KDDC), 103 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 5:04 PM CDTHail 0.75Otis, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1999-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1999-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2121 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KDDC 042205 RRA
SVRDDC
KSC165-042220-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
504 PM CDT TUE MAY 4 1999

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN RUSH COUNTY IN CENTRAL KANSAS

* UNTIL 520 PM CDT

* AT 502 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 4 MILES NORTH OF OTIS... MOVING NORTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF NORTHEASTERN RUSH COUNTY

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR HAIL UP TO 1
INCH IN DIAMETER.  IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY
SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS.

KRUSE/REITER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:12 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, May 4, 3:12 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
312 PM CDT TUE MAY 04 1999

FCST CHALLENGES ARE ENDING OF PCPN THIS EVENING AND CHANCES OF
SHOWERS UNDER COLD POOL ON WEDNESDAY. ALSO WINDS TONIGHT AND
TMRW.

88D CONT TO SHOW SCT TRW AND RW TO WEST AND NORTH OF DDC MVG
EAST. AS SUN SETS INSTABILITY TSTMS WILL DECREASE WITH SKIES
CLEARING. MAY NEED TO CARRY A SMALL POP FOR ACTIVITY THIS
EVE MAINLY FROM DDC AND EAST. WINDS PICKING UP TO NEAR WIND
ADVIS CRITERIA AND WILL MAKE LAST MINUTE DECISION TO GO WITH
ADVIS OR NOT. FOR LOWS PVS FCST AND GUID NEAR 40 LOOK GOOD.

FOR TMRW COLD POOL STILL AROUND WITH A WEAK VORT COMING INTO
WEST. WILL CARRY A SMALL POP FOR INSTABILITY SHOWERS. LAPSE
RATES NOT AS IMPRESSIVE AS TODAY AND LESS TDS SO TSTMS NOT
EXPECTED. WINDS MAY APPROACH WIND ADVISORY CRITERIA MAINLY IN
AM. TEMPS IN UPPER 50S NORTH TO LOW 60S ELSEWHERE LOOK RSBL
WITH COLD ATM.

ON WED NIGHT ANY SHOWERS SHLD RAPIDLY DISSIPATE WITH SETTING
SUN. WILL OPT TO LEAVE SHOWERS OUT FOR NOW. LOWS IN UPPER 30S
LOOK GOOD WITH CLEARING AND LOW TDS.

ON THURSDAY THE UPPER LOW SLOWLY MOVS NEWRD WITH COLD POOL. AVN
AND ETA SUGGEST ANOTHER WEAK WAVE IN THE NORTH. WILL GO WITH THE
COOLEST TEMPS IN NORTH DUE TO MORE CLOUD COVER. WILL LEAVE OUT
POPS DUE TO WEAKER INSTABILITY PROGGED AND LESS RH WITH MAINLY
VIRGA.

EXTENDED DISC...

MEDIUM RANGE MODELS CONTINUE TO BE IN GOOD AGREEMENT.  THINK THAT
WHAT WE HAVE GOING IS PRETTY GOOD AND MAKING LITTLE OR NO CHANGES
AND STAYING CLOSE TO FMR NUMBERS.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE ZONE FORECAST.

DDC 041/062 037/065 041 121
GCK 041/061 037/065 039 121
EHA 040/063 037/066 039 121
LBL 041/064 037/066 040 121
HYS 043/058 037/058 038 221
P28 049/066 043/064 045 221

.DDC...NONE.

KRUSE/REITER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 10:45 AM CDTSevere Thunderstorm WarningDDCEllis35 min
May 4, 11:26 AM CDTSevere Thunderstorm WarningDDCEllis49 min
May 4, 1:02 PM CDTSevere Thunderstorm WarningDDCEllis48 min
May 4, 3:38 PM CDTSevere Thunderstorm WarningDDCEllis32 min
May 4, 4:05 PM CDTSevere Thunderstorm WarningDDCRush50 min
May 4, 4:09 PM CDTSevere Thunderstorm WarningDDCEllis51 min
May 4, 4:30 PM CDTSevere Thunderstorm WarningDDCRush35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.